Montana, 2015Winter Storm in Montana, February 25, 2015
February 25, 2015 · NWS BYZ · 1 event in 1 county or zone
An unstable northwest flow aloft brought heavy snow to the Red Lodge area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable northwest flow aloft brought heavy snow to the Red Lodge area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 24, 8:35 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Feb 24, 8:35 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
835 PM MST TUE FEB 24 2015
.UPDATE...
SHOWER ACTIVITY PRETTY LIGHT ON KBLX RADAR AT 2030 BUT UPSTREAM
RADARS HAVE MORE ACTIVITY AND EXPECT COVERAGE TO EXPAND AFTER
MIDNIGHT. CURRENT TEMPERATURES SHOULD BE SLOW TO FALL AS AIRMASS
STAYS WELL MIXED UNTIL COLD FRONT BEGINS MOVING THROUGH TOWARDS
DAYBREAK. FORECAST ON TRACK WITH NO UPDATES. BORSUM
&&
.SHORT TERM...VALID FOR WED AND THU...
MODELS ARE IN GOOD AGREEMENT FOR TODAY CONTINUING TO POINT TO
A BREEZY MILD DAY WITH THICKENING CLOUDS LATE. I AM ALWAYS FEARFUL
SEVERAL CHANGES TO THE SHORT TERM FORECAST PERIOD ALTHOUGH THE
OVERALL STORY REMAINS THE SAME. TEMPS CONTINUE TO BE ON THE RISE
TODAY...BUT CLOUD COVER APPEARS TO BE SLOWING WARMUP A BIT...AT
LEAST IN THE WEST. AREAS EAST OF BILLINGS ARE OVERACHIEVING
HOWEVER...WITH TEMPS IN MILES CITY APPROACHING 60.
SHORT WAVES BREAK DOWN THE RIDGE FROM TONIGHT THROUGH MIDWEEK
TURNING OUR FLOW CYCLONIC ALOFT. EXPECT TO SEE INITIAL PRECIP
TONIGHT...BEGINNING AS RAIN...SWITCHING TO RAIN SNOW MIX...AND
FINALLY TO SNOW IN MOST LOCATION BY EARLY WEDNESDAY MORNING.
GREATEST SNOW AMOUNTS CONTINUE TO APPEAR TO BE IN NORTHERN AND
EASTERN SLOPES INTO THURSDAY. HAVE OPTED TO ISSUE WINTER WEATHER
ADVISORIES FOR SOUTHERN BIGHORN COUNTY, AND SHERIDAN COUNTY...AS
WELL AS THE BIG HORN MOUNTAINS AND THE RED LODGE AND BEARTOOTH
FOOTHILLS. ALTHOUGH SOUTH CENTRAL ZONES HAVE BEEN CONSISTENTLY
INDICATED AS A BETTER SNOW AREA WITH THIS SYSTEM...THE RED LODGE
AND BEARTOOTH FOOTHILLS HAVE NOT BEEN PREVIOUSLY ANTICIPATED TO
SEE AS MUCH SNOW. ON THE OTHER HAND...THESE TYPES OF SYSTEMS
HISTORICALLY DO NOT SEEM TO BE HANDLED WELL BY MODELS FOR THE RED
LODGE AREA...AND TEND TO GET UNDER FORECAST. FELT THAT IT WAS A
SAFE BET TO SEE AT LEAST 3 INCHES OF SNOW IN THOSE
AREAS...WARRANTING THE ADVISORY. LATER SHIFTS WILL NEED TO WATCH
FOR QUICK PERIOD OF ACCUMULATION...ESPECIALLY FROM ABOUT 12Z-00Z
WEDNESDAY. MODELS ARE ALSO INDICATING QPF HANGING AROUND IN THE
MOUNTAINS AND FOOTHILLS INTO THURSDAY.
ADDITIONALLY...WITH THE INSTABILITY AND DEPTH OF THE DENDRITIC
GROWTH REGION IN PLACE OVER THE REGION...WOULD NOT BE SURPRISED TO
SEE LOCALLY HEAVY SNOW IN SOME AREAS. SOME PLACES TO WATCH WILL BE
THE HIGHER HILLS INCLUDING HYSHAM HILLS...GOVERNMENT HILL...AND
ABERDEEN HILL...AS WELL AS JOLIET AND EDGER AREAS...BUT LOCALLY
HEAVY ACCUMULATIONS WILL NOT NECESSARILY BE CONFINED TO HIGHER
HILLS.
AS FOR WEDNESDAY MORNING COMMUTES...MODELS SUGGEST LOCAL ROAD
CONDITIONS MAY BE MORE WET THAN FROZEN IN MANY AREAS...EXCEPT IN
THE HIGHER FOOTHILLS AND MOUNTAINS. HOWEVER...THIS WILL LIKELY BE
DEPENDENT ON THE LOCAL INTENSITY OF SNOWFALL WHICH MAY STILL LEAD
TO SLUSHY/SLICK CONDITIONS. AAG
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
CHILLY WEATHER PATTERN WILL PERSIST OVER THE REGION THROUGH THE
EXTENDED PERIOD AS WITH STRONG RIDGING EXTENDING INTO THE GULF OF
ALASKA AND NW FLOW OVER THE NORTHERN ROCKIES.
WEAK SHORTWAVE WILL BRUSH OUR CWA FRI AFTN TO SAT NITE. STRONGEST
FORCING WILL DRIVE THROUGH THE PAC NW TOWARD THE SOUTHERN GREAT
BASIN...BUT MIGHT BE ENOUGH ASCENT ASSOCIATED WITH SHEARED TROF
ALONG WITH LOW LEVEL UPSLOPE FLOW TO BRING OUR WESTERN MTNS AND
FOOTHILLS A LITTLE LIGHT SNOW DURING THIS TIME PERIOD...ESPECIALLY
GIVEN THE FAVORABLE DENDRITIC LAYER FROM 850-700MB. WILL KEEP
SLIGHT TO CHANCE POPS FOR THIS...BUT IN REALITY ANY ACCUMULATIONS
SHOULD STAY LIGHT IF THEY DO OCCUR. OTHERWISE DRY WEATHER WILL
PERSIST ACROSS OUR REGION THROUGH MON. AS FOR TEMPS...FRI NITE
WAVE WILL BRING A REINFORCING COLD CANADIAN SFC RIDGE WHICH WILL
HOLD DOWN TEMPS ON SAT. MODEST WARMING TREND IS IN STORE FOR
SUN/MON...WITH TEMPS REMAINING BELOW NORMAL...BUT IF NEXT TUE
SYSTEM SLOWS A BIT THEN WE COULD SEE A WARMISH PREFRONTAL DAY NEXT
MON.
SPEAKING OF A TUE SYSTEM...MEDIUM RANGE MODELS ARE IN PRETTY GOOD
AGREEMENT IN SHOWING A MORE DYNAMIC SHORTWAVE FROM NW CANADA BY
NEXT MON NITE OR TUE. THOUGH MODELS DIFFER IN SPECIFICS THIS LOOKS
TO BRING A BETTER CHANCE OF SNOW ALONG WITH COLDER TEMPS...QUITE
POSSIBLY THE COLDEST AIR WE WILL SEE OVER THE NEXT WEEK
ACTUALLY...PER GFS/ECMWF/ENSEMBLE MEAN 850MB VALUES NEAR -20C.
THIS HAS POTENTIAL FOR HIGHER IMPACT WX AND HAVE RAISED POPS AND
LOWERED TEMPS FOR DAY 8.
WINTER IS DEFINITELY NOT OVER FOLKS.
JKL
&&
.AVIATION...
FLIGHT CONDITIONS WILL DETERIORATE LATE TONIGHT INTO WEDNESDAY AS
CEILINGS LOWER AND SNOW DEVELOPS ACROSS THE AREA. WE EXPECT MVFR
AND IFR CONDITIONS IN MANY AREAS...WITH THE HEAVIEST SNOW AND THE
LOWEST VISIBILITY LIKELY IN FAR SOUTH CENTRAL MT AND NORTH CENTRAL
WY ON WEDNESDAY...INCLUDING AT THE KSHR TERMINAL. MOUNTAINS WILL
BECOME FREQUENTLY OBSCURED BY WEDNESDAY TOO. SCHULTZ
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 032/037 010/020 004/028 010/022 008/031 018/038 014/025
76/J 42/J 10/B 22/S 21/B 01/B 34/S
LVM 030/036 010/025 004/032 010/024 000/033 013/038 015/027
47/W 52/J 22/S 44/S 31/B 11/N 44/S
HDN 030/036 008/022 002/028 007/023 005/031 012/038 014/026
87/J 41/B 10/U 12/S 21/B 01/U 33/S
MLS 027/028 902/014 001/026 008/022 007/030 013/038 010/022
64/J 21/B 00/U 11/E 11/B 00/U 22/S
4BQ 027/031 001/017 901/026 005/022 003/028 008/036 013/022
55/J 21/B 10/U 02/S 21/B 01/U 22/S
BHK 020/022 908/010 905/023 003/019 003/027 010/034 009/020
54/J 21/U 00/U 01/B 11/B 00/U 22/S
SHR 029/033 008/016 000/024 003/018 000/026 008/035 012/021
68/J 53/J 10/B 22/S 21/B 01/U 23/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 8 AM
MST THURSDAY FOR ZONE 38.
WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 8 AM
MST THURSDAY FOR ZONES 56-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 8 AM
MST THURSDAY FOR ZONE 99.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST THURSDAY FOR
ZONE 98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 24, 2:49 PM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
249 PM MST TUE FEB 24 2015
MTZ028>042-056>058-063>068-WYZ098-099-252200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
249 PM MST TUE FEB 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A CANADIAN COLD FRONT WILL DROP INTO THE REGION LATE TONIGHT.
SCATTERED PRECIPITATION WILL START OUT AS RAIN OR A RAIN AND SNOW
MIX BEFORE TURNING TO SNOW LATE. ROADS MAY BECOME SLUSHY WITH
AREAS OF REDUCED VISIBILITY LATE TONIGHT...ESPECIALLY FOR
LOCATIONS EAST OF BILLINGS AND THE FOOTHILLS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AREAS OF ACCUMULATING SNOWFALL AND SLICK OR SLUSHY ROADS ARE
EXPECTED WEDNESDAY INTO EARLY THURSDAY...MAINLY ALONG AND NEAR THE
NORTH FACING SLOPES OF THE BEARTOOTH...PRYOR AND BIGHORN
MOUNTAINS. LOCATIONS SUCH AS RED LODGE...FORT SMITH...SHERIDAN AND
STORY WILL SEE ACCUMULATING SNOWFALL. TEMPERATURES WILL FALL WELL
BELOW FREEZING WEDNESDAY NIGHT...CAUSING ANY WET OR SLUSHY ROADS
TO ICE UP. PLEASE ALLOW FOR EXTRA TRAVEL TIME AND CHECK YOUR
FORECAST FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Red Lodge Foothills
- When
- February 25, 1:00 AM MST to 7:00 PM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Areas in and around Red Lodge received 6 to 10 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Maine, February 25, 201540 injured · 5 events
- Winter Storm in North Carolina, February 25 to 26, 2015$9.5 million · 23 events
- Heavy Snow in Tennessee, February 25 to 26, 201580 events
- Damaging Winds in Florida, February 25 to 26, 2015$42,000 · 55 kt wind · 15 events
- Heavy Snow and Winter Weather in New Mexico, February 25 to 28, 201533 events
- Winter Storm and Winter Weather in Tennessee, February 25 to 26, 201528 events
- Winter Storm in Virginia, February 25 to 26, 201526 events
- Winter Storm and Winter Weather in Virginia, February 25 to 26, 201525 events
- Winter Storm and Winter Weather in Arkansas, February 25, 201522 events
- Winter Storm in Mississippi, February 25, 201522 events
- Winter Weather in Texas, February 25 to 27, 201519 events
- Winter Storm in North Carolina, February 25 to 26, 201519 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554994.